Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 6, NWS Missoula, MT

July 13, 2011Lemhi County, Idaho; Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 13, 2011, 1:07 PM MDT for Lemhi County, Idaho; Ravalli County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2011, 1:07 PM MDT (19:07 UTC)
Expired
Jul 13, 2011, 1:45 PM MDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Lemhi County, ID, Ravalli County, MT

The radar

The Missoula radar (KMSX), 163 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.1 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS55 KMSO 131907
SVRMSO
IDC059-MTC081-131945-
/O.NEW.KMSO.SV.W.0006.110713T1907Z-110713T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
107 PM MDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEMHI COUNTY IN EAST CENTRAL IDAHO...
  SOUTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 145 PM MDT.

* AT 100 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED NEAR NORTH FORK...OR ABOUT 13 MILES NORTHWEST OF
  SALMON...AND WAS MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...LOST TRAIL PASS...GIBBONSVILLE AND
  NORTH FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4531 11417 4580 11406 4577 11386 4575 11382
      4577 11388 4568 11392 4563 11388 4560 11379
      4554 11382 4552 11376 4550 11376 4526 11394
TIME...MOT...LOC 1907Z 201DEG 19KT 4538 11400

$$
KITSMILLER
1 follow-up statement
210 
WWUS55 KMSO 131936
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
136 PM MDT WED JUL 13 2011

IDC059-MTC081-131946-
/O.EXP.KMSO.SV.W.0006.000000T0000Z-110713T1945Z/
LEMHI ID-RAVALLI MT-
136 PM MDT WED JUL 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RAVALLI AND NORTHERN
LEMHI COUNTIES EXPIRES AT 145 PM MDT...

LAT...LON 4531 11417 4580 11406 4577 11386 4575 11382
      4577 11388 4568 11392 4563 11388 4560 11379
      4554 11382 4552 11376 4550 11376 4526 11394
TIME...MOT...LOC 1936Z 201DEG 19KT 4552 11392

$$
KITSMILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:54 AM MDT, 9 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 3:54 AM MDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
354 AM MDT WED JUL 13 2011

.DISCUSSION...TODAY WILL SEE A SIMILAR PATTERN WITH AN UNSTABLE
AND MOIST SOUTHWEST FLOW OVER THE NORTHERN ROCKIES. AN UPPER
TROUGH ALONG THE WEST COAST IS RESPONSIBLE FOR THIS FLOW. THIS
FEATURE WILL MAKE SLIGHT PROGRESS EASTWARD...BUT IT WILL BE ENOUGH
TO BEGIN COOLING MOST AREAS. HIGH TEMPERATURES TODAY WILL BE 5 TO
10 DEGREES COOLER THAN YESTERDAY IN MOST AREAS. THE STRONGEST
STORMS ARE EXPECTED TO AGAIN INITIALLY DEVELOP OVER LEMHI COUNTY
AND SOUTHWEST MONTANA EARLY TO MID AFTERNOON...THEN FORM OVER WEST
CENTRAL AND NORTHWEST MONTANA LATE AFTERNOON AND THROUGH THE
EVENING.

THURSDAY WILL LIKELY BE OUR COOLEST DAY AS A SHORTWAVE DISTURBANCE
IN THE TROUGH PASSES OVER THE AREA. BEYOND THAT...THE REGION
STAYS UNDER A PERSISTENT SOUTHWEST FLOW. THIS WILL BEGIN A WARMING
TREND...AND THE FIRST PART OF NEXT WEEK SHOULD AGAIN BE WELL ABOVE
NORMAL.

&&

.AVIATION...MOIST AND UNSTABLE CONDITIONS UNDER SOUTHWEST FLOW
WILL AGAIN LEAD TO THUNDERSTORM DEVELOPMENT TODAY. ISOLATED STORMS
WILL CONTINUE TO BRUSH EXTREME NORTHWEST MONTANA EARLY THIS
MORNING. BUT MUCH LIKE YESTERDAY...THE MAIN ACTIVITY WILL BEGIN
OVER SOUTHEAST IDAHO AND SOUTHWEST MONTANA EARLY TO MID
AFTERNOON...THEN MIGRATE TO WEST CENTRAL AND NORTHWEST MONTANA
LATE AFTERNOON AND THROUGH THE EVENING. SOME OF THESE STORMS COULD
AGAIN BE QUITE STRONG...PRODUCING HEAVY RAIN AND SOME HAIL.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

WHITMORE

In the hours before

Local storm report, Jul 13, 12:15 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1215 PM MDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 NNW BROCK CREEK       46.61N 112.86W
07/12/2011  E1.00 INCH       POWELL             MT   PUBLIC

            QUARTER SIZE HAIL COVERED THE GROUND.

&&

KITSMILLER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:45 PM MDTFlash Flood WatchMSOLemhi7 hr
Jul 12, 7:14 PM MDTSpecial Weather StatementMSOLincoln31 min
Jul 12, 7:52 PM MDTSpecial Weather StatementMSOMissoula53 min
Jul 12, 9:26 PM MDTSpecial Weather StatementMSOMissoula49 min
Jul 12, 10:15 PM MDTSpecial Weather StatementMSOMissoula45 min
Jul 12, 10:16 PM MDTSpecial Weather StatementMSOMissoula29 min
Jul 12, 10:42 PM MDTSpecial Weather StatementMSOMissoula33 min
Jul 12, 10:56 PM MDTSpecial Weather StatementMSOLake34 min
Jul 12, 11:01 PM MDTSpecial Weather StatementMSOLake44 min
Jul 12, 11:24 PM MDTSpecial Weather StatementMSOSanders36 min
Jul 13, 12:33 AM MDTSpecial Weather StatementMSOFlathead27 min
Jul 13, 1:02 AM MDTSpecial Weather StatementMSO28 min
Jul 13, 3:54 PM MDTSpecial Weather StatementMSOSilver Bow51 min
Jul 13, 5:11 PM MDTAreal Flood AdvisoryMSOGranite3 hr
Jul 13, 5:46 PM MDTSpecial Weather StatementMSOLake44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.